×

zbMATH — the first resource for mathematics

Some combinatorial properties of Jack symmetric functions. (English) Zbl 0743.05072
Jack functions are symmetric functions parametrized by an indeterminate \(\alpha\), which generalize Schur functions \((\alpha=1)\) and zonal polynomials \((\alpha=2)\). This paper, in the spirit of I. G. Macdonald’s book Symmetric functions and Hall polynomials [Clarendon Press, New York (1979; Zbl 0487.20007)], extends many of the basic results on Schur functions to Jack functions. Induced in the paper are results due to Macdonald which appear in the second edition of the above book. The results include a definition of a parametrized hook length, evaluations of the norm of a Jack function in terms of these hook lengths, and duality results relating conjugate shapes with the reciprocal of the parameter. Several conjectures are mentioned. Among these are a conjecture that the (normalized) Kostka number analogue is a polynomial with nonnegative integer coefficients and a conjecture that the Littlewood-Richardson coefficient analogue is a polynomial with nonnegative integer coefficients.

MSC:
05E05 Symmetric functions and generalizations
20C30 Representations of finite symmetric groups
05A15 Exact enumeration problems, generating functions
Citations:
Zbl 0487.20007
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Constantine, A. G., Some noncentral distribution problems in multivariate analysis, Ann. Math. Statist., 34, 1270-1285 (1963) · Zbl 0123.36801
[3] Foulkes, H. O., A survey of some combinatorial aspects of symmetric functions, (Permutations (1974), Gauthier-Villars: Gauthier-Villars Paris) · Zbl 0282.05004
[4] Hanlon, P., Jack symmetric functions and some combinatorial properties of Young symmetrizers, J. Combin. Theory Ser. A, 47, 37-70 (1988) · Zbl 0641.20010
[5] Jack, H., A class of symmetric polynomials with a parameter, (Proc. Roy. Soc. Edinburgh Sect. A, 69 (1969-1970)), 1-17
[6] James, A. T., Zonal polynomials of the real positive definite symmetric matrices, Ann. of Math., 74, 456-469 (1961) · Zbl 0104.02803
[7] James, A. T., Distributions of matrix variables and latent roots derived from normal samples, Ann. Math. Statist., 35, 475-501 (1964) · Zbl 0121.36605
[8] James, A. T., Calculation of zonal polynomial coefficients by use of the Laplace-Beltrami operator, Ann. Math. Statist., 39, 1711-1718 (1968) · Zbl 0177.47406
[10] Kerber, A.; Thürlings, K.-J, Symmetrieklassen von Funktionen und ihre Abzählungstheorie, Bayreuther Mathematische Schriften, Heft 15 (1983), Teil II · Zbl 0508.05012
[11] Littlewood, D. E., The Theory of Group Characters (1950), Oxford Univ. Press: Oxford Univ. Press Oxford · Zbl 0011.25001
[12] Macdonald, I. G., Symmetric Functions and Hall Polynomials (1979), Oxford Univ. Press: Oxford Univ. Press Oxford · Zbl 0487.20007
[13] Macdonald, I. G., Commuting differential equations and zonal spherical functions, (Cohen, A. M.; etal., Algebraic Groups, Utrecht 1986. Algebraic Groups, Utrecht 1986, Lecture Notes in Math., Vol. 1271 (1987), Springer-Verlag: Springer-Verlag Berlin/Heidelberg/New York), 189-200 · Zbl 0629.43010
[15] Specht, W., Die Characktere der symmetrichen Gruppe, Math. Zeit., 73, 312-329 (1960)
[16] Takemura, A., Zonal Polynomials, (Gupta, S. S., Institute of Mathematical Statistics, Lecture Notes-Monograph Series, Vol. 4 (1984)), Hayward, CA · Zbl 1356.62002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.